When cardiology meets endocrinology: sustained atrial flutter associated with thyrotoxic periodic paralysis
Sanchez-Nadales A, Celis-Barreto V, Diaz-Sierra A, Sanchez-Nadales A, Lewis A, Sleiman J. When cardiology meets endocrinology: sustained atrial flutter associated with thyrotoxic periodic paralysis. Oxf Med Case Reports. 2022;2022(3):omac020. Published 2022 Mar 16. doi:10.1093/omcr/omac020
Periodic paralysis is a rare muscle disease that manifests as episodes of painless muscle weakness, and the hypokalemic form is commonly associated with hyperthyroidism. Most tachyarrhythmias related with thyrotoxicosis include sinus tachycardia and atrial fibrillation, but an association between thyrotoxic hypokalemic periodic paralysis and typical atrial flutter has seldomly been documented. Here, we present the case of a young male who was diagnosed with thyrotoxic periodic paralysis causing cavotricuspid isthmus-dependent atrial flutter, successfully treated with diltiazem, propranolol, methimazole, potassium iodine (SSK) and rivaroxaban.